Article Text

Download PDFPDF
CASE REPORT
Clozapine-induced ischaemic colitis
  1. Veer Shah,
  2. Jacqueline Anderson
  1. Department of Psychiatry, Parkhead Hospital, NHS Greater Glasgow and Clyde, Glasgow, UK
  1. Correspondence to Dr Veer Shah, veer.shah1986{at}gmail.com

Summary

Ischaemic colitis is a rare side effect of antipsychotics, especially phenothiazines and atypical antipsychotics. The colitis may be precipitated secondary to the anticholinergic effects of such medication rather than a direct cytotoxic effect of the drugs themselves. A 32-year-old man with a history of schizophrenia was admitted to the hospital with a history of diffuse abdominal pain and vomiting. His bloods showed leucocytosis. Sigmoidoscopy demonstrated rectal sparing acute colitis, confirmed on biopsy findings. A CT scan also showed similar findings. After careful drug review, it was decided that clozapine was the cause of colitis and promptly stopped. The patient was managed conservatively on intravenous fluids and antibiotics and made a full recovery. Any patient starting antipsychotics should be counselled on their anticholinergic side effects. Drugs should always be considered as a cause of ischaemic colitis; although an uncommon complication of antipsychotics, it can have a potentially fatal outcome.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.